Thunderstorm Wind, Stewart
- When
- January 19, 12:00 PM EST
- Where
- Stewart County, Louvale
- Property damage
- $500
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.167, -84.833
The Stewart county 911 center reported two trees down near Louvale.
12 thunderstorm wind, 3 lightning, 2 tornado, 1 hail, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 19, 11:40 AM EST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1140 AM EST FRI JAN 19 2001 UPDATE FOR TORNADO WATCH. THINGS MOVING FASTER THAN MODELS FORECAST. .ATL... GA...TORNADO WATCZH CENTRAL AND MOST OF S GA THROUGH 4 PM.
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-192330- NORTH AND CENTRAL GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1130 AM EST FRI JAN 19 2001 ...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL GEORGIA AND PORTIONS OF NORTH GEORGIA TODAY... .SYNOPSIS... A WARM FRONT ACROSS NORTH CENTRAL GEORGIA WITH MOIST UNSTABLE AIR TO THE SOUTH. AS AN UPPER LEVEL DISTURBANCE MOVES TOWARD THE STATE... THIS FRONT IS EXPECTED TO LIFT MOVE FURTHER NORTHWARD INTO NORTH GEORGIA THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO FORM AHEAD OF A COLD FRONT WHICH WILL BE MOVING FROM ALABAMA INTO GEORGIA AND SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE. .PRIMARY HAZARD... THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS AND PERIODS OF HEAVY RAIN ASSOCIATED WITH THE STRONGER THUNDERSTORMS. THE THUNDERSTORMS SHOULD REACH THE WESTERN GEORGIA BORDER BY NOON AND CONTINUE EASTWARD ACROSS THE STATE... ENDING BY EARLY EVENING. .DISCUSSION... SURFACE DEW POINTS ARE IN THE LOWER 60S ACROSS CENTRAL GEORGIA AND CAPES OF 500-1000 ARE EXPECTED ACROSS THIS AREA. WINDS AT 850 MILLIBARS ARE GENERALLY OUT OF THE SOUTHWEST AT 40 TO 50 KNOTS MUCH OF NORTH AND CENTRAL GEORGIA. THIS INSTABILITY ALONG WITH THE STRONG WIND FIELDS COULD PRODUCE SOME THUNDERSTORMS WITH DAMAGING STRAIGHT LINE WIND GUSTS. .FOR SPOTTERS... SPOTTERS AND EMERGENCY MANAGERS ARE ADVISED TO MONITOR THE SITUATION FOR POSSIBLE ACTIVATION BY LATE MORNING OR EARLY AFTERNOON. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION PLEASE VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/FFC.
The national radar mosaic for the moment the first event began.
12 thunderstorm wind, 3 lightning, 2 tornado, 1 hail, 1 flood. Local standard time, as filed.
The Stewart county 911 center reported two trees down near Louvale.
An off duty National Weather Service employee reported 4 trees down along Georgia Highway 166 south of Douglasville and another tree was also reported down by the public in the same general area.
The Douglas county 911 center, and later the Atlanta Journal and Constitution, reported that lightning struck a home in Douglasville. While no one was home at the time of the incident, the lightning started a fire that destroyed the home. In addition, a firefighter suffered a broken ankle battling the blaze.
The Fulton county 911 center, local county and city officials, and the Atlanta Journal and Constitution reported that strong winds knocked down numerous large trees causing damage to automobiles and homes. At least eight homes were damaged significantly as large trees fell through the roofs and one car was demolished as a large pine tree fell through the roof. Dozens of trees, some 50 feet or higher, were toppled along with nearby power lines. Most of the damage occurred along Feldwood Road in south Fulton County.
A damage survey, conducted by National Weather Service personnel from the Peachtree City, Georgia office, determined that an F0 tornado briefly touched down at the Forest Square Shopping Center on Georgia Highway 54, Jonesboro Road, near the southwest corner of Fort Gillem. This is about 3 miles southeast of Atlanta's Hartsfield International Airport. Six buildings sustained considerable damage, mainly to roofs, windows, and to exteriors. A pawnshop in the shopping center lost part of its roof and a Pizza Hut, immediately next door, lost all of its windows. Several other buildings in the area lost windows from flying debris. A nearby Pep Boys Auto Parts store lots a large portion of its roof and exterior awnings. The flying debris from the roof of the damaged buildings, particularly the Pep Boys store, caused damage to 15 to 20 cars parked nearby. Many of the cars had their rear windows shattered out and appeared as if they had been hit with a major hailstorm, although no hail was reported in the area. It is believed that rock pebbles from the roofs of the damaged buildings were largely responsible for this occurrence. The flying debris and glass caused injury to 8 people. The injuries were described as being mainly cuts and bruises, although one person suffered a broken arm. Power lines were also reported down in the same area.
The Clayton county Emergency Management Director reported that a person was struck by lightning. The injured person was treated and released at a local hospital.
The Fayette county emergency management director reported power lines down.
A storm survey conducted by National Weather Service personnel from the Peachtree City, Georgia office revealed that a weak F0 tornado touched down approximately 4 miles southeast of Butler. The tornado likely existed as a funnel cloud for a 10 minute period from 4 miles south to 6 miles east-southeast of Butler. A funnel was observed by state police between Buena Vista and Butler during this time frame. Along the path of the funnel, a couple of small pine trees were blown down. The funnel cloud then reached the ground as a weak F0 tornado approximately 4 miles southeast of Butler and only remained on the ground for a brief 1 to 2 minutes. The tornado touchdown occurred in a rural logging area and as a result, only a few small pine trees were blown down. Because of the nature and location of the damage, the dollar value of the damage was believed to have been insignificant.
The Atlanta Journal and Constitution reported that lightning set two homes on fire. The first, a four bedroom home, was located on Millhaven Court Cove and was completely destroyed by the ensuing fire. The second home was located on Harbor Bay Drive. Firefighters were able to contain the fire to the attic area of this house.
The public reported several tree limbs blown down, along with one live tree and several dead trees which fell on a power line from North Macon to South Macon.
Several reports of hail, ranging in size from dime to golf ball, were reported by the public from North Macon to South Macon.
An amateur radio operator reported power lines down near the Bibb/Jones county line in extreme southwest Jones county.
An amateur radio operator and the public reported that parts of Macon had received up to 5 inches of rain in a relatively short period of time resulting in some street flooding, particularly on University Boulevard, where up to one foot of water was reported on the street in drainage areas.
Local county officials and the county 911 center reported that trees were blown down all across the county. Some of the most extensive damage occurred in and just west of Milledgeville.
The Hancock county 911 center reported that trees were blown down 5 miles east of Sparta and also on the west side of the county.
The Warren county 911 center reported that trees were down.
The Glascock county 911 center reported trees down in the northwest part of the county near Five Points. In addition, the roof of one home was damaged.
The Laurens county 911 center reported that trees were blown down.
The Jefferson county 911 center reported that trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2001Every state in 2001This day in weather historyThe tornado archive for Georgia, 2001Warnings in Georgia, January 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5230540, 5230541, 5230672, 5230673, 5230760, 5230840, 5230839, 5230674, 5230838, 5230675, 5230752, 5230753, 5230841, 5230754, 5230755, 5230756, 5230757, 5230758, 5230759.